Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 237, NWS Paducah, KY

June 20, 1998Perry County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jun 20, 1998, 1:48 AM CDT for Perry County, Illinois. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 1998, 1:48 AM CDT (06:48 UTC)
Expired
Jun 20, 1998, 2:45 AM CDT
In force
57 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Perry County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2156 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 1:30 PM CDT, 12 hours 18 minutes earlier.

Area forecast discussion, Jun 19, 1:30 PM CDT, 12 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CDT FRI JUN 19 1998

MAIN FORECAST CONCERN FOR TONIGHT IS CHANCE OF THUNDERSTORMS TOWARD
DAYBREAK.

LATEST SURFACE ANALYSIS SHOWS WEAK BOUNDARY BETWEEN PAH AND STL.
ONLY HIGH CLOUDS VISIBLE ON NSAT OVER THE REGION...LOW CLOUDS MAINLY
OVER ARKANSAS. KPAH MAY BE TRYING TO SHOW WEST-EAST BOUNDARY UP NEAR
THE CARBONDALE AREA.

ANY THUNDERSTORMS THAT DO DEVELOP IN THE AFTERNOON HEAT SHOULD
QUICKLY DIE OFF AROUND SUNSET LEAVING A MOSTLY CLEAR SKY. MODELS IN
GENERAL AGREEMENT KEEPING A STRONG SURFACE HIGH OVER THE
SOUTHEASTERN U.S. SEVERAL SHORT WAVES EJECT OUT OF THE CENTRAL AND
SOUTHERN PLAINS OVER THE NEXT 48 HOURS AND MOVE UP THE RIDGE OVER
THE EASTERN HALF OF THE COUNTRY. THE NEXT SHORT WAVE WILL AFFECT THE
FORECAST AREA BY DAYBREAK WITH DECENT LIFT AND SUFFICIENT LOW LEVEL
MOISTURE. ATMOSPHERE SHOULD ONCE AGAIN BECOME QUITE UNSTABLE WITH
CAPES FORECAST TO6 BE AROUND 2000-2500 J/KG AND LIS OF -2 TO -6.

RAIN COOLED LOWS IN THE MID AND UPPER 60S WERE LOWER THAN MOS
GUIDANCE FROM YESTERDAY BUT SEE NO REASON DEVIATE MUCH.

ML

In the hours before

Local storm report, Jun 20, 12:44 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1244 AM CDT SAT JUN 20 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1123 PM    SILVA                     MO   60 MPH TSTM GUST
06/19/98   WAYNE

1223 AM    POPLAR BLUFF              MO   55 MPH TSTM GUST
06/20/98   BUTLER                         CITIZEN REPORTS OF FUNNEL
                                          CLOUDS

1223 AM    POPLAR BLUFF              MO   .5 INCH HAIL
06/20/98   BUTLER

1235 AM    PUXICO                    MO   .5 INCH HAIL
06/20/98   STODDARD

1235 AM    PUXICO                    MO   60 MPH TSTM GUST
06/20/98   STODDARD
Local storm report, Jun 20, 12:44 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1244 AM CDT SAT JUN 20 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1123 PM    SILVA                     MO   60 MPH TSTM GUST
06/19/98   WAYNE

1223 AM    POPLAR BLUFF              MO   55 MPH TSTM GUST
06/20/98   BUTLER                         CITIZEN REPORTS OF FUNNEL
                                          CLOUDS

1223 AM    POPLAR BLUFF              MO   .5 INCH HAIL
06/20/98   BUTLER

1235 AM    PUXICO                    MO   .5 INCH HAIL
06/20/98   STODDARD

1235 AM    PUXICO                    MO   60 MPH TSTM GUST
06/20/98   STODDARD
Special weather statement, Jun 20, 12:56 AM CDT, 52 minutes before
ILZ084>094-KYZ001>014-MOZ076-086-087-100-107>112-114-200900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1256 AM CDT SAT JUN 20 1998

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 AM CDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 AM CDT...FOR ALL OF
SOUTHEAST MISSOURI...AND FOR THAT PART OF SOUTHERN ILLINOIS ALONG AND
SOUTH OF HIGHWAY 13 FROM CARBONDALE TO MARION AND SHAWNEETOWN ILLINOIS.
IN KENTUCKY THE WATCH INCLUDES THOSE AREAS ALONG AND WEST OF A LINE
FROM MORGANFIELD...TO PRINCETON AND CADIZ KENTUCKY.

THUNDERSTORMS...SOME SEVERE WITH DAMAGING WIND AND LARGE HAIL...WILL
OVERSPREAD THE REMAINDER OF SOUTHEAST MISSOURI AND INTO PARTS OF
SOUTHWEST ILLINOIS THROUGH ABOUT 2 AM AND ACROSS THE REMAINDER OF
SOUTHERN ILLINOIS AND WESTERN KENTUCKY BETWEEN 2 AM AND 5 AM CDT.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WARNINGS AND STATEMENTS
ON THIS DEVELOPING WEATHER SITUATION.  BE PREPARED TO QUICKLY MOVE TO
THE SAFEST PART OF YOUR HOME IF A WARNING IS ISSUED FOR YOUR AREA.
CAMPERS SHOULD BE PREPARED TO MOVE QUICKLY TO A DESIGNATED SHELTER AREA
IF THREATENING WEATHER APPROACHES.

SHANKLIN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:57 AM CDTSevere Thunderstorm WarningPAHFranklin, Williamson48 min
Jun 20, 3:22 AM CDTSevere Thunderstorm WarningPAHSaline53 min
Jun 19, 11:14 PM CDTSevere Thunderstorm WarningPAHCarter61 min
Jun 19, 11:34 PM CDTSevere Thunderstorm WarningPAHWayne56 min
Jun 20, 12:08 AM CDTSevere Thunderstorm WarningPAHBollinger52 min
Jun 20, 12:12 AM CDTSevere Thunderstorm WarningPAHButler, Ripley58 min
Jun 20, 12:29 AM CDTSevere Thunderstorm WarningPAHStoddard51 min
Jun 20, 12:51 AM CDTSevere Thunderstorm WarningPAHNew Madrid, Scott54 min
Jun 20, 1:12 AM CDTSevere Thunderstorm WarningPAHButler33 min
Jun 20, 1:23 AM CDTFlash Flood WarningPAHButler2 hr
Jun 20, 3:23 AM CDTFlash Flood WarningPAHButler2 hr
Jun 20, 4:26 AM CDTSevere Thunderstorm WarningPAHWayne64 min
Jun 20, 5:18 AM CDTFlash Flood WarningPAHButler3 hr
Jun 20, 5:22 AM CDTSevere Thunderstorm WarningPAHStoddard68 min
Jun 20, 7:59 AM CDTFlash Flood WarningPAHButler4 hr
Jun 20, 11:30 AM CDTFlash Flood WarningPAHWayne5 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.